What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 18, 12:35 PM EST, 20 minutes earlier.
Area forecast discussion, Mar 18, 12:35 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
135 PM EDT Thu Mar 18 2021
.SYNOPSIS...
Strong low pressure system brings thunderstorm chances today
with a cold front tonight. High pressure then prevails most of
Friday, through the weekend, and into next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 1152 AM Thursday...
Low pressure, evident on satellite near the lower Ohio River
Valley/Mid Mississippi Valley regions...with a slow
moving/nearly stationary frontal boundary stretched east across
southern IN/OH, with an occluded front to the south across
central KY/TN regions. Dry slot has mostly taken hold across
CWA, with breaks in the cloud cover also starting to take hold,
particularly near Ohio River vcnty and west into Kentucky. In
area to west, and across our western zones, where breaks in the
clouds have occurred, cape has been increasing, with spc
mesoanalysis page suggesting 500-1000 J/KG. In addition, an area
of convection is starting to form across eastern KY as the
atmosphere destabilizes.
Still looking at the possibility for strong to severe
storms...particularly this afternoon, as the low progresses
east/se. Mid level lapse rates will steepen across the area,
along with strong shear developing, on the order of 40 to
60kts...and already evident on spc mesoanalysis page, with the
potential for any convection to become organized. Large hail
will be a possibility, especially with low freezing levels
around 8000-9000 feet, along with the potential for strong gusty
winds to reach the surface owing to mid level dry air. A brief
weak tornado also cannot be completely ruled out. In addition,
any storms are capable of heavy downpours, and with rather wet
conditions in place, isolated water issues cannot be completely
ruled out.
The low will pull off to the east of the area late tonight and
early Friday. Gusty winds will also develop later this
afternoon, and linger into the overnight hours, keeping
temperatures from falling too much. Cooler, and dry on Friday
behind system.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 AM Thursday...
Back edge of precip (possibly with a brief spitting of snow)
should quickly exit the area to the southeast Friday morning
with the vast majority of the daytime hours being dry. Pretty
strong pressure gradient force will remain in place through the
first half of the day before relaxing some in the afternoon.
This will result in continued cold air advection in the morning
with a biting north wind, along with temps holding steady-
state until closer to late morning. Cooler high temps will then
prevail for Friday afternoon with high temps struggling to reach
50 degrees for the lowlands.
Surface high pressure then becomes established across the CWA
for the weekend. With clear skies both weekend days/nights,
weaker wind fields, and a dry airmass in place...we should see
some pretty good diurnal thermal ranges. Cold nights with mild
afternoons.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 235 AM Thursday...
Surface high pressure shifts well east of the area early next
work week with warmer south flow developing in its wake. H5 s/w
ridge axis is prog to shift east/overhead on Monday with
continued dry (and warmer) conditions occurring. Gradual
moisture return is set to occur Tuesday into Wednesday ahead of
the next spring storm system. A few showers may occur by the
middle of next week, but a messy synoptic pattern and model
disagreement promotes leaning towards low POPs for now.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 125 PM Thursday...
Scattered showers and thunderstorms are starting to develop
across much of the lowlands. Any storm is capable of brief heavy
downpours, gusty winds over 50 mph, and large hail. Expect brief
MVFR/IFR conditions with any storm/shower. Bulk of convection
will wane by 01-03Z, but sct showers will continue to be a
possibility through at least 09-12Z.
In addition, widespread MVFR and local IFR conditions will
develop across the area, particularly after 23Z, except for
across the mountains where local/areas of LIFR is expected
particularly after 04Z including at site KBKW. Gradual
improvement to VFR is expected to take hold from north to south
after 09Z.
In addition, gusty winds can be expected outside of convection.
Winds south to southwesterly will gradually veer to a more
northerly direction towards and after 00Z. Gusts up to 26 kts at
times outside of convection, particularly with passage of a
front, after 03-06Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing storms and associated flight
restrictions could vary from TAFs. Low ceilings overnight may
lift to VFR quicker on Friday than currently forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
EDT 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
CRW CONSISTENCY H M H H H H H H H H H L
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M M H H H H H H M H H H
EKN CONSISTENCY M L H H M M H H L H H H
PKB CONSISTENCY H M M H H H H H H H H H
CKB CONSISTENCY H H M H H H H H H H H H
AFTER 18Z FRIDAY...
Widespread IFR conditions are not expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...SL/JZ
NEAR TERM...SL
SHORT TERM...RH
LONG TERM...RH
AVIATION...SL
Hazardous weather outlook, Mar 18, 4:07 AM EST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
507 AM EDT Thu Mar 18 2021
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-190915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
507 AM EDT Thu Mar 18 2021
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Scattered thunderstorms are expected this afternoon and evening.
Some of the thunderstorms could become strong to severe and as a
result, there is a Slight Risk of severe weather in effect for nearly
the entire region. A Slight Risk of severe weather indicates that
isolated to scattered severe storms may occur. Locally damaging winds
and large hail around 1 inch in diameter will be the primary severe
weather threats, although a brief tornado may also occur.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Mar 18, 11:34 AM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
1234 PM EDT Thu Mar 18 2021
KYZ105-WVZ005-006-013-014-181715-
Lawrence-Lincoln-Wayne-Cabell-Putnam-
1234 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAWRENCE...
CABELL...SOUTHWESTERN PUTNAM...NORTHWESTERN LINCOLN AND CENTRAL WAYNE
COUNTIES...
At 1233 PM EDT, a strong thunderstorm was located over Fort Gay, or
over Louisa, moving northeast at 40 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Louisa, Wayne, Hamlin, Beech Fork State Park, Yatesville Lake State
Park, Hurricane, Barboursville, Milton, Fort Gay, Ona, Culloden, East
Lynn Lake, Centerville, West Hamlin, Lavalette, Branchland, Salt
Rock, Pea Ridge, Fallsburg and East Lynn.
This includes Interstate 64 in West Virginia between mile markers 17
and 32.
LAT...LON 3817 8271 3854 8214 3832 8194 3802 8258
TIME...MOT...LOC 1633Z 234DEG 33KT 3814 8257
JP
Special weather statement, Mar 18, 12:24 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
124 PM EDT Thu Mar 18 2021
WVZ006>008-013-014-181800-
Jackson-Mason-Lincoln-Cabell-Putnam-
124 PM EDT Thu Mar 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MASON...
EASTERN CABELL...PUTNAM...NORTHWESTERN LINCOLN AND CENTRAL JACKSON
COUNTIES...
At 123 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Buffalo to 7 miles southeast of
Barboursville. Movement was northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Ripley, Winfield, Hamlin, Hurricane, Milton, Eleanor, Buffalo, Ona,
Culloden, Teays Valley, West Hamlin, Bancroft, Leon, Given,
Southside, Salt Rock, Grimms Landing, Evans and Fraziers Bottom.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 133 and 139.
Interstate 64 in West Virginia between mile markers 23 and 42.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3830 8229 3831 8228 3831 8229 3876 8203
3888 8162 3840 8189 3839 8190 3837 8190
3831 8194 3822 8227 3823 8227 3823 8229
3825 8231 3827 8231
TIME...MOT...LOC 1723Z 230DEG 29KT 3860 8205 3832 8223
12